Oregon, 2010

High Wind in Oregon, April 26 to 27, 2010

April 26 to 27, 2010 · NWS MFR · 1 event in 1 county or zone

A strong cold front moved across south central Oregon with severe winds occurring ahead of this front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong cold front moved across south central Oregon with severe winds occurring ahead of this front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 26, 2:27 PM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 26, 2:27 PM PST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
327 PM PDT MON APR 26 2010

.SHORT TERM...STRONG FRONT PUSHING INTO THE COASTAL WATERS ATTM
AND THIS WILL MOVE ONSHORE THIS EVENING. IR SATELLITE IMAGERY
SHOWING COLDEST CLOUD TOPS MOVING IN IN ADVANCE OF A STRONG
SHORTWAVE AT ABOUT 42 N AND 132 W. MAIN IMPACTS WITH THIS STORM
WILL BE RAIN AND WIND. WINDS HAVE INCREASED OVER THE SHASTA
VALLEY AND OVER THE EAST SIDE THIS AFTERNOON. A STRONG CORE OF
50-60KT WINDS AT 700 MB WILL MOVE OVER THE EAST SIDE AREAS TONIGHT
INTO TUESDAY MORNING. AS A RESULT...EXPANDED THE WIND ADVISORY TO
INCLUDE OREGON ZONE 29 AND CALIFORNIA ZONE 85. THINK WIND WILL
REMAIN JUST BELOW ADVISORY HERE IN THE ROGUE VALLEY THIS EVENING
BEFORE THE RAIN STARTS. RAIN HAS STARTED ALONG THE COAST AND WILL
SPREAD INLAND THIS EVENING REACHING THE EAST SIDE OVERNIGHT. RAIN
AMOUNTS WILL BE QUITE HEAVY ALONG THE COAST...WITH PERHAPS A FEW
OF THE TYPICAL OROGRAPHICALLY FAVORED AREAS OF SOUTHERN CURRY
COUNTY AND NORTHWEST CALIFORNIA RECEIVING UPWARDS OF 3 INCHES
TONIGHT INTO TUESDAY. EXPECT GENERALLY 0.25 TO 0.50 OF AN INCH
AROUND THE ROGUE VALLEY. SNOW LEVELS ARE VERY HIGH AHEAD OF THIS
SYSTEM...SO NOT EXPECTING SIGNIFICANT SNOW...BUT WILL LOWER TO
AROUND 4500-5000 FEET TUESDAY MORNING. UPPER TROUGH WILL MOVE INTO
THE AREA TUESDAY AND ONSHORE FLOW WILL KEEP SHOWERS GOING. THERE
COULD EVEN BE A COUPLE OF THUNDERSTORMS IN THE EASTERN PART OF THE
CWA. BY TUESDAY NIGHT...THE COLD TROUGH WILL OVERCOME ALL OF THE
PACIFIC NORTHWEST AND SNOW LEVELS WILL DROP TO AROUND 3000 FEET.
THE CHILLY....SHOWERY PATTERN WILL CONTINUE WEDNESDAY AND THURSDAY.

.LONG TERM...DIFFERENCES EXIST BETWEEN THE OPERATIONAL GFS AND ECMWF
FROM FRIDAY INTO EARLY NEXT WEEK. THE PREVIOUS ECMWF RUN SUGGESTED A
TROF PLOWING SOUTH INTO A STRENGTHENING RIDGE CENTERED NEAR 140 W
NEXT WEEKEND. THE 12Z RUN HAS BACKED OFF ON THIS IDEA. HOWEVER IT
STILL SUGGEST THE TROF MOVING OVER THE TOP OF THE RIDGE...THUS
FLATTENING IT OUT SOME THEN DIGGING INTO THE PACNW EARLY NEXT WEEK.
IF THE RIDGE STRENGTHENS THIS WEEKEND...THE MORE LIKELY SCENARIO IS
THAT IT WILL JUST FLATTEN THE RIDGE AND WEAKEN AT THE SAME TIME.
THE GFS REMAINS CONSISTENT FROM THE PAST TWO RUNS IN KEEPING THE
RIDGE AXIS FARTHER EAST COMPARED TO THE ECMWF WITH A NORTHERLY FLOW
ALOFT. AT THE SURFACE OFFSHORE FLOW DEVELOPS WITH A THERMAL TROF
BUILDING UP FROM NORTHERN CALIFORNIA. FOR NOW HAVE MADE LITTLE
CHANGE TO THE EXTENDED AND WILL LEAN TOWARDS THE GFS IDEA AND KEEP
POPS BELOW CLIMO AND HAVE ADJUSTED TEMPERATURES ABOVE GUIDANCE.

&&

.AVIATION...WIND SPEED SHEAR IS THE MAIN CONCERN ALONG THE COAST AND
UMPQUA BASIN UNTIL 3Z AT THE COAST AND 5Z INLAND. AS THE FRONT MOVES
INLAND CIGS WEST OF THE CASCADES INITIALLY LOWERS TO MVFR...THEN IFR
AFTER 6Z INTO TUESDAY MORNING WITH MTNS BECOMING OBSCURED. VFR CIGS
CONTINUE EAST OF THE CASCADES THROUGH THIS EVENING...THEN LOWERING
TO IFR AROUND 10Z. GUSTY WINDS WILL BE THE MAIN CONCERN AT THE LMT
TERMINAL THIS AFTERNOON AND TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 2 PM PDT TUESDAY FOR ORZ029>031.

CA...WIND ADVISORY UNTIL 2 PM PDT TUESDAY FOR CAZ085.
     WIND ADVISORY UNTIL 2 AM PDT TUESDAY FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT TUESDAY FOR PZZ350-356.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT TUESDAY FOR PZZ370-376.

SPILDE
Hazardous weather outlook, Apr 26, 1:53 PM PST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
253 PM PDT MON APR 26 2010

CAZ085-ORZ029>031-272100-
MODOC COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
253 PM PDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND ADVISORY IN EFFECT. SEE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND ADVISORY CONTINUES TO 2 PM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-272100-
CENTRAL SISKIYOU COUNTY-
253 PM PDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND ADVISORY IN EFFECT. SEE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND ADVISORY CONTINUES TO 2 AM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Apr 26, 4:01 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
501 PM PDT MON APR 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 7 SSW RUCH              42.14N 123.07W
04/26/2010  E45 MPH          JACKSON            OR   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 40 TO 45 MPH

&&

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
April 26, 4:38 PM PST to April 27, 12:38 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Coffee Pot RAWS measured sustained south-southwest winds of 27 to 37 mph with gusts of 58 to 62 mph between between 26/1644 PST and 26/2144 PST. The peak gust of 62 mph occurred at 26/1644 PST. The Summer Lake station measured sustained southwest winds of 22 to 35 mph with gusts of 58 to 76 mph between 26/1638 PST and 27/0038 PST. The peak gust of 76 mph occurred at 26/1938 PST and again at 26/2138 PST. A spotter in Silver Lake had an estimated 65 mph gust at 26/1753 PST. Another spotter in Silver Lake measured a gust of 77 mph at 26/2203 PST which was the maximum gust for the entire ORZ031 zone. Finally, a spotter 2 miles northeast of Valley Falls measured a 66 mph gust at 26/2330 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218118.